Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 90, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 9, 2005, 8:42 PM CDT for Buchanan County, Iowa. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2005, 8:42 PM CDT (01:42 UTC)
- Expired
- Aug 9, 2005, 9:43 PM CDT
- In force
- 61 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Buchanan County, IA
The radar
The Quad Cities radar (KDVN), 151 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 8:56 PM CDT | TSTM WND GST 44 | Independence, IA | AWOS AT INDEPENDENCE AIRPORT REPORTS WIND GUST TO 44 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1104 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 2063 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 100141 SVRDVN IAC019-100230- /O.NEW.KDVN.SV.W.0090.050810T0142Z-050810T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 842 PM CDT TUE AUG 9 2005 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BUCHANAN COUNTY IN NORTHEAST IOWA THIS INCLUDES THE CITY OF INDEPENDENCE * UNTIL 930 PM CDT * AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FAIRBANK...OR ABOUT 10 MILES NORTHEAST OF ELK RUN HEIGHTS...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HAZLETON BY 855 PM CDT 8 MILES NORTH OF INDEPENDENCE BY 900 PM CDT STANLEY BY 905 PM CDT AURORA AND 8 MILES NORTH OF WINTHROP BY 910 PM CDT LAMONT BY 920 PM CDT THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. LAT...LON 4264 9209 4244 9207 4240 9164 4264 9160 $$ ERVIN
2 follow-up statements
000 WWUS53 KDVN 100204 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 902 PM CDT TUE AUG 9 2005 IAC019-100230- /O.CON.KDVN.SV.W.0090.000000T0000Z-050810T0230Z/ BUCHANAN IA- 902 PM CDT TUE AUG 9 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 930 PM CDT FOR NORTHERN BUCHANAN COUNTY... AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FONTANA COUNTY PARK/CAMPGROUND...OR ABOUT OVER OELWEIN...MOVING EAST AT 30 MPH. AT 856 PM...OELWEIN IOWA REPORTED A WIND GUST TO 52 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... AURORA...8 MILES NORTH OF WINTHROP AND 9 MILES NORTH OF BUFFALO CREEK COUNTY PARK BY 915 PM CDT LAMONT AND 6 MILES NORTH OF WINTHROP GOLF COURSE BY 920 PM CDT THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. LAT...LON 4264 9209 4244 9207 4240 9164 4264 9160 $$ ERVIN
000 WWUS53 KDVN 100243 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 940 PM CDT TUE AUG 9 2005 IAC019-100230- /O.EXP.KDVN.SV.W.0090.000000T0000Z-050810T0230Z/ BUCHANAN IA- 940 PM CDT TUE AUG 9 2005 ...A SEVERE THUNDERSTORM WARNING CANCELED FOR NORTHERN BUCHANAN COUNTY... THE SEVERE THUNDERSTORM OVER BUCHANAN COUNTY HAS WEAKENED..AND THE WARNING HAS BEEN ALLOWED TO EXPIRE. HEAVY RAIN AND DANGEROUS LIGHTNING ARE STILL POSSIBLE. LAT...LON 4264 9209 4244 9207 4240 9164 4264 9160 $$ ERVIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:29 PM CDT, 5 hours 13 minutes earlier.
Area forecast discussion, Aug 9, 3:29 PM CDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 329 PM CDT TUE AUG 9 2005 .SYNOPSIS...SURFACE COLD FRONT EARLY THIS AFTERNOON STRETCHED FROM WEAK SURFACE LOW IN N CENTRAL NEB...NORTHEAST TO WESTERN UPPER MICHIGAN. THIS BOUNDARY LIT AROUND MID AFTERNOON WITH THUNDERSTORMS ALONG THIS STRETCH WITH HELP OF MID LEVEL SHORTWAVE AND VERY UNSTABLE AIRMASS. SURFACE DEWPOINTS AHEAD OF BOUNDARY WERE IN LOWER TO MID 70S FROM SW IA TO SE MN. LOCALLY...DRIER SOIL CONDITIONS AND WEAKER MOISTURE CONVERGENCE WAS HOLDING DEWPOINTS PRIMARILY IN 60S. TEMPERATURES...HOWEVER...WERE PUSHING MID TO UPPER 90S AND MSAS INDICATED NO CAP IN PLACE FOR SURFACE BASED CONVECTION. WOULD NOT BE SURPRISED TO SEE ISOLATED THUNDERSTORMS LATE AFTERNOON INTO EVENING AS ALREADY DEVELOPING OVER PORTIONS OF SOUTH CENTRAL IA...NORTHERN MO AND N CENTRAL IL. && .SHORT TERM...(TONIGHT THROUGH WEDNESDAY)...TIMING AND COVERAGE OF THUNDERSTORMS MAIN CHALLENGE AS COLD FRONT PUSHES SOUTHEAST ACROSS FORECAST AREA TONIGHT INTO MIDDAY WEDNESDAY. WILL HAVE ISOLATED PULSE TYPE SHOWERS AND THUNDERSTORMS FROM LATE THIS AFTERNOON INTO EVENING...THEN FOCUS WILL BE ALONG MAIN FRONT AND POTENTIAL OUTFLOWS THAT PUSH OUT AHEAD OF IT. CURRENT SPEED WOULD HAVE IT REACHING FAR NW 01Z AT EARLIEST. TIMING ADVERTISED BY BOTH NAM AND GFS PLACE THE BOUNDARY FROM FREEPORT TO WASHINGTON BY 06Z LOOKS REASONABLE...WITH THE BOUNDARY THEN CLEARING SE PORTIONS OF CWA BY 12Z. LINEAR CONVECTIVE COMPLEX SHOULD THEN BE IN DISSIPATING MODE. SOME POTENTIAL FOR SEVERE THUNDERSTORMS WITH MARGINAL HAIL AND DAMAGING WIND IN BOWING SEGMENTS MAINLY ON IA SIDE NORTH OF HIGHWAY 30 BEFORE MIDNIGHT...WHERE JET LEVEL DIVERGENCE...MID LEVEL QG FORCING...AND FAVORABLE SW H85 MOISTURE FEED/CONVERGENCE IMPINGE ON AREA WITH SURFACE BASED CAPES POTENTIALLY STILL ABOVE 2000 J/KG. PLACED HIGHEST PRECIPITATION POPS THERE WITH LIKELY FROM LATE EVENING OVERNIGHT...TAPERING THROUGH CHANCE TO SLIGHT CHANCE AS FRONT MOVES SOUTHEAST ACROSS CWA WITH ATTENDANT SHOWERS DISSIPATING IN DIURNAL DECAYING MODE. WEDNESDAY MORNING...KEPT LOW CHANCE POPS FOR LINGERING POST FRONTAL ACTIVITY...THEN JUST ISOLATED IN FAR SOUTH IN AFTERNOON. COOLER AND SLIGHTLY DRIER AIRMASS TO FOLLOW WEDNESDAY. LOOKING AT CURRENT TEMPERATURES IN AIRMASS BEHIND THE FRONT... TRENDED HIGHS CLOSEST TO COOLEST NGM MOS WITH LOWER 80S NORTH...TO UPPER 80S FAR SOUTH. ..SHEETS.. && .LONGER TERM...(WEDNESDAY NIGHT THROUGH NEXT TUESDAY) PERIOD TO BE CHARACTERIZED BY EPISODES OF STORMS AND SHOWERS WITH SIGNIFICANT TO HEAVY RAINS OVER ALMOST ALL OF FORECAST AREA BY SUNDAY. ALL SOLUTIONS CONTINUE PROGNOSIS OF SEASONALLY STRONG FRONT TO STALL OVER AREA WITH DISTURBANCES TO MOVE ALONG AND NORTH OF THIS BOUNDARY. STRENGTH OF UPPER JET AND COPIOUS AMOUNTS OF DEEP MOISTURE (SOME FROM SW MONSOON) TO RESULT IN ORGANIZED CONVECTIVE SYSTEMS WITH COOL POOLS ALLOWING FOR LOTS OF REDEVELOPMENT ESPECIALLY THURSDAY AND FRIDAY. ALL SOLUTIONS SUPPORT TRAINING OF STORMS (STORMS MOVING OVER SAME LOCATIONS MORE THAN ONCE) AND MEET CRITERIA OF HEAVY QPF ALONG E-W BOUNDARY STALLED ACROSS MIDWEST AS SUGGESTED BY MADDOX AND OTHERS. HAVE UPPED POPS TO LIKELY THURSDAY WITH FIRST MCS/MCC AND LOCALLY HEAVY RAINS POSSIBLE. LOCAL HEAVY QPF CALCULATIONS FOR OUR AREA STILL SUGGEST SWATH OF AROUND ONE INCH AMOUNTS WITH LOCALLY 2 TO 5 INCHES FOR THURSDAY SYSTEM. THEN NEXT SYSTEM TO DEVELOP OR REDEVELOP BY FRIDAY WITH PERIODS OF SHOWERS/STORMS THAT COULD PRODUCE ADDITIONAL HEAVY RAINS. LOCAL BLEP/HELP CALCULATIONS SUGGEST ISOLATED SEVERE POTENTIAL WITH HEATING IF TEMPS REBOUND INTO UPPER 80S WITH LOWER 70 DEWPOINTS... WITH HAIL UP TO NICKELS AND GUSTY WINDS UP TO 60 MPH. HOWEVER...MAIN ISSUE WILL BE SIGNIFICANT RAINS THROUGH PERIOD. LOWERED MAX TEMPS A BIT AS CONFIDENCE AND TIMING OF CLOUDS AND PRECIPITATION MORE EVIDENT THURSDAY AND INTO WEEKEND. STILL POSSIBLE TEMPS IN NORTH/CENTRAL SECTIONS OF FORECAST AREA MAY BE TOO MILD SAT- TUE WHICH PASS TO LATER SHIFTS. LARGER SCALE FEATURES PASSING OVER FORECAST AREA SUGGEST WELCOME RAINS TO BE QUITE SIGNIFICANT WITH MOST LOCATIONS RECEIVING AN ACCUMULATION OF AT LEAST INCH OR TWO WITH LOCALIZED TOTALS OF 5 5 INCHES OR MORE. VIGOROUS ZONAL FLOW (FAVORABLE FOR ORGANIZED PRECIPITATION) STILL SUGGESTED FOR 7 TO 15 DAY TIME PERIOD (AUGUST 16-24). ..NICHOLS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHEETS/NICHOLS
Hazardous weather outlook, Aug 9, 12:45 PM CDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1245 PM CDT TUE AUG 9 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-101000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 1245 PM CDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI... NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT TONIGHT. A COLD FRONT WILL MOVE INTO THE REGION PRODUCING A LINE OF THUNDERSTORMS. SOME OF THE STRONGEST STORMS MAY APPROACH OR BRIEFLY REACH SEVERE LEVELS BEFORE MIDNIGHT. THE PRIMARY RISK WITH THESE STORMS WILL BE HAIL UP TO THE SIZE OF NICKELS AND GUSTY WINDS UP TO 50 MPH OR POSSIBLY NEAR 60 MPH. LOCATIONS MAINLY NORTH OF HIGHWAY 30 WILL BE MOST SUSCEPTIBLE FOR STRONG STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH MONDAY THURSDAY NIGHT THROUGH SUNDAY. A SEASONALLY STRONG FRONT WILL STALL ACROSS THE REGION PRODUCING ROUNDS OF THUNDERSTORMS AND SHOWERS. SOME OF THESE STORMS MAY APPROACH SEVERE LEVELS MAINLY IN THE LATE AFTERNOON AND EVENING HOURS THURSDAY INTO SATURDAY. THE GREATEST THREAT WILL BE REPEATED RAINS...POSSIBLY LOCALLY HEAVY THAT MAY PRODUCE MINOR FLOODING IN FLOOD PRONE AREAS BY THIS WEEKEND. AFFECTED INDIVIDUALS SHOULD MONITOR CONDITIONS FOR FURTHER UPDATES ON THE TIMING...RISK AND POTENTIAL AFFECTED LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE NORTHWEST OF A GALENA ILLINOIS TO A WILLIAMSBURG IOWA LINE TIL LATE EVENING TONIGHT. NICHOLS
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.